Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 48, NWS State College, PA

June 20, 2001Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 20, 2001, 12:49 PM EDT for Tioga County, Pennsylvania. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 12:49 PM EDT (16:49 UTC)
Expired
Jun 20, 2001, 1:45 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Whole counties

County Tioga County, PA

What was reported inside it

TimeReportWhereRemark
Jun 20, 1:30 PM EDTThunderstorm Wind 50 EMansfield, PATrees were reported down in Mansfield along Route 15.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 201650
SVRCTP

PAC117-201745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1249 PM EDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIOGA COUNTY IN PENNSYLVANIA

* UNTIL 145 PM EDT.

* AT 1241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF MANSFIELD...OR 5 MILES NORTH
  OF WELLSBORO...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANSFIELD AT 100 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

SEVERE THUNDERSTORMS CAN AND DO SOMETIMES PRODUCE TORNADOES.

$$

LAT...LON 4189 7739 4172 7729 4165 7668 4214 7687

GRUMM/ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:00 AM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 20, 10:00 AM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1000 AM EDT WED JUN 20 2001

...ACTIVE WEATHER PERIOD LATE THIS MORNING AND INTO THIS AFTERNOON
WITH POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS....

THIS MORNINGS RADAR AND SURFACE DATA SHOWED TWO DISTINCT BOUNDARIES
THAT COULD FOCUS CONVECTION LATER THIS MORNING INTO THIS AFTERNOON.
THE OVERNIGHT CLOUD DEBRIS AND CONVECTION IS WELL SOUTH OF THE
WSW-ENE ORIENTED FRONTAL BOUNDARY FORECAST TO SAG
SOUTH-SOUTHEASTWARD ACROSS PA OVER THE NEXT 12 HOURS.  KPBZ SHOWED A
WEAK OUTFLOW BOUNDARY IN SW PA AND SURFACE DATA IMPLIED ANOTHER OVER
N-CENTRAL OH.  SOUTHWESTERLY FLOW LIES AHEAD AND BEHIND THESE
FEATURES.  A TONGUE OF WARM MOIST AIR IS POISED INTO THE SW
MOUNTAINS OF PA.  ALL THIS SUGGEST THUNDERSTORMS SHOULD DEVELOP
LATER THIS MORNING OVER THE SW MOUNTAINS.

WITH HIGH CAPE VALUES AND LOTS OF SUNSHINE OVER THE EASTERN TWO
THIRDS OF PA...IT WILL BE WARM AND UNSTABLE OVER THE EAST.  ANY
STORMS WHICH DEVELOP ALONG THE FRONT AND OUTFLOW BOUNDARY IN SW PA
WILL BE ABLE TO TAP THIS UNSTABLE AIR.

MODEL ANOMALIES SHOW +1 TO +2 STANDARD DEVIATION THERMAL AND NEAR +2
STANDARD DEVIATION LOW-LEVEL MOISTURE ANOMALIES.  HOWEVER...WINDS
ARE CLOSE TO SEASONAL VALUES...LOOKS LIKE A HIGH CAPE (~2000JKG-1)
VERSE NOT AS IMPRESSIVE SHEAR PROFILE. THE BULK-RICHARDSON NUMBERS
APPEAR ON THE HIGH SIDE TODAY. THIS WOULD FAVOR MULTI-CELLULAR BOW
ECHOES...HOWEVER WITH OLD OUTFLOW REMNANTS AS A SOURCE OF LOW-LEVEL
VORTICITY...SOME SUPERCELLS ARE POSSIBLE.  RUC, MSAS, AND ALTIMETER
PLOTS SHOW LEE TROUGH...THIS FEATURE WILL PROBABLY INCREASE WITH
HEATING THIS AFTERNOON...YET ANOTHER LOW-LEVEL VORTICITY SOURCE FOR
SOME SUPERCELLS IN EASTERN PA.  HIGH MOISTURE SUGGESTS ANY
THUNDERSTORMS COULD PUT DOWN LOCALLY HEAVY RAINS TOO.

WILL NOT TOUCH LATER FORECAST PERIODS WITH FOCUS ON AFTERNOON
CONVECTION AND TEMPS.

.CTP...SPS (SEVERE WEATHER OUTLOOK) ISSUED FOR POTENTIAL
SEVERE WEATHER ACROSS THE ENTIRE CWA TODAY AND THIS EVENING.

GRUMM/ROGOWSKI

In the hours before

Special weather statement, Jun 20, 9:42 AM EDT, 3 hours 7 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-202045-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
942 AM EDT WED JUN 20 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS ALL OF CENTRAL PENNSYLVANIA...

A COLD FRONT SAGGING SLOWLY SOUTHEAST ACROSS THE STATE WILL PUSH
INTO A VERY WARM MOIST AIR MASS OVER CENTRAL AND EASTERN
PENNSYLVANIA.  ADDITIONALLY...A BOUNDARY RESULTING FROM OVERNIGHT
CONVECTION IN OHIO WILL HELP FIRE OFF THUNDERSTORMS IN THE SOUTHWEST
MOUNTAINS LATE THIS MORNING AND EARLY THIS AFTERNOON.

AFTER THE INITIAL THUNDERSTORMS DEVELOP...THEY WILL MOVE EASTWARD
ACROSS THE STATE.  WITH CLEAR SKIES AND LOTS OF HEATING...IT WILL BE
VERY WARM AND UNSTABLE OVER THE STATE.  THIS COULD LEAD TO SOME
SEVERE THUNDERSTORMS WHICH WILL ALSO BE CAPABLE OF PRODUCING BRIEF
HEAVY DOWNPOURS.

AT THIS TIME...WE EXPECT SOME OF THE STORMS MAY REACH SEVERE LIMITS.
THE PRIMARY THREAT OF SEVERE WEATHER WILL COME IN THE FORM OF
THUNDERSTORM DOWNBURST WINDS...NEAR OR OVER 60 MPH. LARGE HAIL MAY
BE POSSIBLE IN A FEW OF THE MORE SEVERE THUNDERSTORMS.

SKYWARN ACTIVATION MAY BE REQUIRED FROM AROUND MIDDAY INTO THIS
EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GRUMM/ROGOWSKI/LA CORTE

FOR ADDITIONAL WEATHER INFORMaATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:02 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming73 min
Jun 20, 2:36 PM EDTSevere Thunderstorm WarningCTPJuniata54 min
Jun 20, 2:43 PM EDTSevere Thunderstorm WarningCTPLycoming, Montour, Northumberland, Union62 min
Jun 20, 3:02 PM EDTSevere Thunderstorm WarningCTPFulton58 min
Jun 20, 3:09 PM EDTSevere Thunderstorm WarningCTPColumbia81 min
Jun 20, 3:27 PM EDTSevere Thunderstorm WarningCTPFranklin63 min
Jun 20, 3:40 PM EDTSevere Thunderstorm WarningCTPDauphin, Perry65 min
Jun 20, 4:15 PM EDTSevere Thunderstorm WarningCTPSchuylkill60 min
Jun 20, 4:28 PM EDTSevere Thunderstorm WarningCTPFranklin62 min
Jun 20, 4:35 PM EDTSevere Thunderstorm WarningCTPLebanon55 min
Jun 20, 4:38 PM EDTSevere Thunderstorm WarningCTPTioga67 min
Jun 20, 4:45 PM EDTSevere Thunderstorm WarningCTPCumberland15 min
Jun 20, 4:48 PM EDTTornado WarningCTPTioga27 min
Jun 20, 4:49 PM EDTSevere Thunderstorm WarningCTPYork71 min
Jun 20, 4:53 PM EDTSevere Thunderstorm WarningCTPDauphin37 min
Jun 20, 4:56 PM EDTSevere Thunderstorm WarningCTPMcKean64 min
Jun 20, 5:29 PM EDTSevere Thunderstorm WarningCTPLancaster76 min
Jun 20, 5:54 PM EDTSevere Thunderstorm WarningCTPLycoming66 min
Jun 20, 7:00 PM EDTSevere Thunderstorm WarningCTPLycoming45 min
Jun 20, 7:40 PM EDTSevere Thunderstorm WarningCTPMontour20 min
Jun 20, 7:54 PM EDTSevere Thunderstorm WarningCTPElk36 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.